Patient Comments: Peripheral Neuropathy - Experience

Please describe your experience with peripheral neuropathy.

Comment from: Mark, 55-64 Male (Patient) Published: May 20

I've had peripheral neuropathy (PN) since the late 90s. My first back surgery was in 96 and I had a L3 L4 herniated disc. Then 6 months later I had a more major cleanup of the same area. Shortly after that I started having numbness in my toes. I have seen a neurologist since about 2003, have been prescribed everything at one point or another. I had a fusion L3 L5 and throughout all this it only got worse. I spent 3 days at the clinic and all they could say was I must have inherited it from my grandmother (she had it but don't know why); she passed away before I had symptoms. I'm extremely numb from my knees down through my toes. I take 7200 mg of Neurontin and it only helps about half the pain. I've since had 2 fusions at the cervical level and now my right side is numb and my right hand is very painful like my feet. My story is long (sorry) and I have no hope of getting better. I take B12 shots every month, do not have diabetes, somewhat overweight (6 ft. 4 in. and 280 lb.), have trouble walking and exercising is difficult at best. I'm looking for a new doctor since my current one is out of ideas how to help me.

Was this comment helpful?Yes
Comment from: Billybob, 75 or over Male (Patient) Published: April 07

I have had idiopathic neuropathy for over 20 years. Several chiropractors, neurologists and podiatrists later I have no change. The podiatrist did suggest PoDiaPN. After taking two pills a day I immediately discovered that I no longer had leg cramps whereas I had up 10 or 15 each night. Doesn't seem like this could have been placebo effect since I was sleeping. Although I basically have no pain, ever hour or so I had pin and needle attaches that last only a few seconds. That symptom disappeared after the PoDiaPN.

Was this comment helpful?Yes
Comment from: evergreen1946, 65-74 Female (Patient) Published: December 30

I started having pain in my right and left elbows. Later the pain started on the top of my right shoulder and down my right arm, mainly around the elbow area. Then about two or three days later my index and thumb started to get a little numb. I started to use Flagyl for a female problem and I don't know if that caused it or not. I read that one cause of this was the use of Flagyl.

Was this comment helpful?Yes
Comment from: Welsh jo, 55-64 Female (Patient) Published: October 16

I have suffered with peripheral neuropathy (PN) for over two years now with terrible pain and tingling in my feet, legs and fingers, and the pain does not go away even for just a minute. I am on 250 mg gabapentin per day; if it were not for that, the pain would be unbearable and I don't think I could go on. On top of that, it is now affecting the muscles in my legs, which ache terribly, and also makes my knees and my fingers very stiff. The doctor has given me paracetamol for the muscle aches, but not much help. I must say that I find vitamin B12 of some help, I take the slow release dose of 1000 per day. I also take multivitamin B as even though through blood tests my B12 is fine the added dose helps. But nevertheless, I'm still in pain on a daily basis. Whatever you take or do, it does not go away; to me it's like living with Chinese torture every minute of every day.

Was this comment helpful?Yes
Comment from: Very upset, 65-74 Female (Patient) Published: September 16

I had a cortisone shot in my knee. I told my doctor I never had had cortisone. He said he liked to start with something less expensive. I should have listened to that voice in my head and said no to the shot. The first day I had a horrific headache followed by flushing of the face, then terrible pain in my pelvic area. By day two I was put on pain medications. Then by day five, it was when the pain medications were stopped that I started having the burning in the feet and arms at night. I couldn't go to sleep so took Tylenol at night. I was then diagnosed with idiopathic neuropathy. I never had any symptoms like this before the shot. I kick myself for having it because from all I read this is irreversible.

Was this comment helpful?Yes
Comment from: greg, 45-54 Male (Patient) Published: August 05

I was diagnosed with multiple myeloma cancer and took Velcade, from which I got severe neuropathy. The doctors could only find two cases in the U.S. that caused such a severe reaction from the chemotherapy drug. I get plasmapheresis weekly, which is slowly helping. I couldn't walk when I got out of the hospital but now I am able to walk on my own. I still have terrible pain in my legs. But I don't have it in my arms and stomach. I am on Lyrica 3 times a day and narcotics but I don't like to be on them.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Peripheral Neuropathy - Symptoms Question: What were the symptoms of your peripheral neuropathy?

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

Health Solutions From Our Sponsors